I am a 65 year old woman who has been having hot flashes and night sweats for 15 years with no sign of it stopping. I have tried all kinds of alternative therapies including acupuncture and herbal remedies but nothing helps. I was taking HRT for 2 years - and that worked - but my doctor has asked me to stop because I had 3 episodes (one after the other) of visual disturbances 4 months ago but nothing since and no headaches. I am going slowly round the bend. Any ideas?
Dear pastcaring, I hope you aren't past caring! There is still hope! Unfortunately, a good 10-15% of women have persistent hot flashes-why, we don't know-but they do. I agree that visual disturbances would concern me, too, about estrogen. There are other medical options for hot flashes. Have you and your doctor discussed trying an SSRI or SNRI antidepressant? they actually do help with hot flashes. Another option, believe it or not, is the neurological medication Neurontin (gabapentin)-so if you haven't talked about those options, do think about them-they might well help, Good luck, Mary Jane
Thank you for your response. I found that useful. I have a very good doctor who listens and she has now offered antidepressants. I 'm not sure I want to go down that path and have decided to live with these symptoms in the hope they will one day disappear. My concern about antidepressants is based on long term use - either I take them long term or if I stop the symptoms will return (which is what has happened with HRT). I'm trying mind over matter at the moment! Pastcaring
Dear pastcaring, Good question about the length of antidepressant use. In general, most psych folks recommend weaning off of them, after a year or two of use; some folks find that they are fine without them. Most of the antidepressants are really quite safe for long term use (really minimal significant downside risk with long term therapy). Two tricks that I find helpful in going off: one is a slow taper. The other is to try to taper off antidepressants in the summer (as opposed to tapering off estrogen in the winter)-if you do have seasonal affective issues, lowering the amount of antidepressant in the summer will hopefully avoid that. Good luck, Mary Jane
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.